To view the fulltext, please log in
To view the pdf, please log in
A 75-year-old man who had an emergency laparotomy for small bowel obstruction was found at operation to have multiple mid-ileal strictures. Histology of the resected specimen confirmed diaphragm disease of the bowel. The pathogenesis of this disease remains unclear but it is associated with long-term use of NSAID. Diagnosis is often difficult as many clinicians are unaware of this condition. The relevant literature has been reviewed.
Copyright / Drug Dosage
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
- Bjarnason I, Price AB, Zanelli G, Smethurst P, Burke M, Gumpel JM, Levi AJ: Clinicopathological features of nonsteroidal anti-inflammatory drug-induced small intestinal strictures. Gastroenterology 1988;94:1070–1074.
- Gargot D, Chaussade S, d’Alteroche L, Desbazeille F, et al: Nonsteroidal anti-inflammatory drug-induced colonic strictures. Two cases and literature review. Am J Gastroenterol 1995;90:2035–2048.
- Fellows IW, Clarke JMF, Roberts PF: Nonsteroidal anti-inflammatory drug-induced jejunal and colonic diaphragm disease: A report of two cases. Gut 1992;33:1424–1426.
- Speed CA, Bramble MG, Corbett WA, Haslock I: Nonsteroidal anti-inflammatory drug-induced diaphragm disease of the small intestine: Complexities of diagnosis and management. Br J Rheumatol 1994;33:778–780.
- Day TK: Intestinal perforation associated with slow release indomethacin capsules. BMJ 1983;287:1671–1672.
- Bjarnason I, Zanelli G, Smith T, Prouse P, Williams P, Smethurst P, et al: Nonsteroidal anti-inflammatory drug-induced intestinal inflammation in humans. Gastroenterology 1987;93:480–489.
- Bjarnson I, Haylar J, Macpherson AJ, Russel AS: Side effect of nonsteroidal anti-inflammatory drugs on the small and large intestine in humans. Gastroenterology 1993;104:1832–1847.
- Neoptolemos JP, Locke TJ: Recurrent small bowel obstruction associated with phenylbutazone. Br J Surg 1983;70:244–245.
- Sukumar LL: Recurrent small bowel obstruction associated with piroxicam. Br J Surg 1987;74:186.
- Lang J, Price AB, Levi AJ, Burke M, Gumpel JM, Bjarnason I: Diaphragm disease: Pathology of disease of the small intestine induced by nonsteroidal anti-inflammatory drugs. J Clin Pathol 1988;41:516–526.
- Going JJ, Canvin J, Sturrock L: Possible precursor of diaphragm disease in the small intestine. Lancet 1993;341:638–639.
- Kwo PY, Tremaine WJ: Nonsteroidal anti-inflammatory drug-induced enteropathy: Case discussion and review of literature. Mayo Clin Proc 1995;70:55–61.
- Saverymuttu SH, Thomas A, Grundy A, Maxwell JD: Ileal stricturing after long-term indomethacin treatment. Post Grad Med J 1986;62:967–968.
- Sheers R, Williams WR: NSAIDs and gut damage (letter). Lancet 1989;2:1154.
- Huber T, Ruchti C, Halter F: Nonsteroidal anti-inflammatory drug-induced colonic strictures: A case report. Gastroenterology 1991;100:1119–1122.
- McCune KH, Allen D, Cranley B: Small bowel diaphragm disease-strictures associated with nonsteroidal anti-inflammatory drugs. Ulster Medical Journal 1992;61:182–184.
- Matsuhashi N, Yamada A, Hiraishi M, Konishi T, Minota S, et al: Multiple strictures of the small intestine after long-term nonsteroidal anti-inflammatory drug therapy. Am J Gastroenterol 1992;87:1183–1186.
- Halter F, Webber B, Huber T, Eigenmann Frey MP, Ruchti C: Diaphragm disease of the ascending colon: Association with sustained-release Declofenac. J Clin Gastroenterol 1993;16:74–80.
- Monihan JM, Hensley SD, Sobin LH: Nonsteroidal anti-inflammatory drug induced diaphragm disease arising in a bypassed ileal segment. Am J Gastroenterol 1994;89:610–612.
- McGonigal A, Moffat DF, Lindop GB, Gilchrist WG: Nonsteroidal anti-inflammatory drug-associated diaphragm disease. Post Grad Med J 1997;73:505–506.
- Cortina G, Wren S, Armstrong B, Lewin K, Fajardo L: Clinical and pathologic overlap in nonsteroidal anti-inflammatory drug-related small bowel diaphragm disease and the neuromuscular and vascular harmatoma of the small bowel. Am J Surg Pathol 1999;23:1414–1417.
- O’Bichere A, Campbell DJ: Gastrointestinal diaphragm disease. J Gastroenterol Hepatol 1999;14:1231.
- Smith JA, Pineau BC: Endoscopic therapy of NSAID-induced colonic diaphragm disease: 2 cases and a review of published reports. Gastrointest Endosc 2000;52:120–125.
- Crowther SM, Matthews JG: Aspirin-related small bowel diaphragm disease identified during emergency laparotomy. Ulster Med J 2000;69:175–176.
- Santolaria S, Cabezili R, Ortego J, Castiella T, Salinas JC, Lanas A: Diaphragm disease of the small bowel: A case without apparent nonsteroidal anti-inflammatory drug use. J Clin Gastroenterol 2001;32:344–346.
- de Sanctis S, Quereshi T, Stebbing JF: Clinical and pathologic overlap in nonsteroidal anti-inflammatory drug-related small bowel diaphragm disease with the neuro-muscle harmatoma and the small bowel (letter). Am J Surg Pathol 2001;25:539–541.